Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 5, 2009, 7:59 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 7:59 AM CDT (12:59 UTC)
- Expired
- Sep 5, 2009, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 21 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 051259
FFWSJU
PRC007-019-021-025-039-041-045-047-051-063-077-085-091-101-103-105-
107-129-135-137-143-145-051600-
/O.NEW.TJSJ.FF.W.0038.090905T1259Z-090905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
859 AM AST SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
BAYAMON
CIALES
CAGUAS
CIDRA
COROZAL
COMERIO
AGUAS BUENAS
BARRANQUITAS
JUNCOS
GURABO
OROCOVIS
NARANJITO
MOROVIS
TOA ALTA
SAN LORENZO
VEGA ALTA
LAS PIEDRAS
DORADO
NAGUABO
MANATI
VEGA BAJA
TOA BAJA
* UNTIL NOON AST
* AT 859 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE MASS OF THUNDERSTORMS OVER THE CARIBBEAN SEA MOVING OVER
NORTHERN AND CENTRAL PUERTO RICO. THESE STORMS WILL PRODUCE
TORRENTIAL RAINFALL WITH RATES UP TO THREE INCHES PER HOUR
LIKELY. SEVERAL REPORTS OF DESTRUCTIVE FLOODING HAVE BEEN
RECEIVED ALREADY. TAKE IMMEDIATE ACTION NOW TO PROTECT LIFE AND
PROPERTY AND MOVE TO HIGHER GROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1816 6653 1852 6654 1849 6614 1834 6625
1831 6613 1828 6614 1827 6590 1818 6574
1814 6586
$$
RA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA72 TJSJ 051600
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST SAT SEP 5 2009
PRC007-019-021-025-039-041-045-047-051-063-077-085-091-101-103-105-
107-129-135-137-143-145-051605-
/O.EXP.TJSJ.FF.W.0038.000000T0000Z-090905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-CIALES PR-CAGUAS PR-CIDRA PR-COROZAL PR-COMERIO PR-
AGUAS BUENAS PR-BARRANQUITAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-
NARANJITO PR-MOROVIS PR-TOA ALTA PR-SAN LORENZO PR-VEGA ALTA PR-
LAS PIEDRAS PR-DORADO PR-NAGUABO PR-MANATI PR-VEGA BAJA PR-
TOA BAJA PR-
1200 PM AST SAT SEP 5 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON AST FOR TOA BAJA...
VEGA BAJA...MANATI...NAGUABO...DORADO...LAS PIEDRAS...VEGA ALTA...SAN
LORENZO...TOA ALTA...MOROVIS...NARANJITO...OROCOVIS...GURABO...
JUNCOS...BARRANQUITAS...AGUAS BUENAS...COMERIO...COROZAL...CIDRA...
CAGUAS...CIALES AND BAYAMON MUNICIPALITIES...
EVEN THOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...LOW WATER
CROSSINGS AND URBAN AND SMALL STREAM FLOODING WILL STILL BE AN ISSUE
FOR THE NEXT SEVERAL HOURS. ADDITIONALLY...AT 1155 AM AST...THE
USGS SENSOR INDICATED THE RIO DE LA PLATA AT COMERIO IS CURRENTLY AT
11.19 FEET. THIS REPRESENTS MINOR FLOODING. WHILE IT IS EXPECTED
TO CONTINUE DROPPING...THE RIVER IS STILL FLOODING AND CAN CONTINUE
TO CAUSE MINOR PROBLEMS UNTIL THE WATER RECEDES.
LAT...LON 1816 6653 1852 6654 1849 6614 1834 6625
1831 6613 1828 6614 1827 6590 1818 6574
1814 6586
$$
JPC
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:36 AM CDT, 23 minutes earlier.
Area forecast discussion, Sep 5, 7:36 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
836 AM AST SAT SEP 5 2009
.UPDATE...SEVERAL FLASH FLOOD WARNINGS AND OTHER FLOOD PRODUCTS IN
EFFECT. EXPECTING HEAVY RAIN TO CONTINUE UNTIL AT LEAST MID
AFTERNOON. WILL EXTEND THE FLASH FLOOD WATCH TO COVER THE ENTIRE
FORECAST AREA AND EXTEND THE TIMING. THE MOST AREAS OF HEAVIEST
RAINFALL AND MOST DESTRUCTIVE FLOODING SO FAR HAVE BEEN AROUND
THE CAGUAS AREA...BUT EXTREMELY HEAVY THUNDERSTORM COMPLEXES NEAR
PONCE AND FAJARDO ARE CLOSING IN ON THE ISLAND. MOVEMENT OF THE
LOWER LEVEL FEATURE OF EX TROPICAL CYCLONE ERIKA SHOULD START TO
LIFT NORTHWARD TONIGHT...BUT THE MODEL SOLUTIONS HAVE BEEN
PROBLEMATIC SO CONFIDENCE REMAINS LOW. HEAVY RAIN FOR THE NEXT 24
HOURS IS VERY LIKELY OVER MOST OF THE FORECAST AREA.
&&
.AVIATION...MOSTLY IFR CONDITIONS WITH HEAVY TSRA ONGOING AT ALL
SITES. SOME TEMPO LIFR IN +TSRA LIKELY AT TJSJ AND TJPS FOR UNTIL
15Z. NOT EXPECTING CONDITIONS TO IMPROVE TO ABOVE IFR UNTIL THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 509 AM AST SAT SEP 5 2009/
SYNOPSIS...
THE AXIS OF THE BROAD AREA OF LOW PRESSURE AREA ASSOCIATED WITH
THE REMNANTS OF ERIKA WAS NOW LOCATED BETWEEN WESTERN PUERTO RICO
AND THE DOMINICAN REPUBLIC EARLY THIS MORNING. THIS FEATURE IS
ACCOMPANIED BY LARGE AREAS OF CONVECTION LOCATED TO THE NORTH AND
EAST OF THE AXIS...WHICH WERE NOW AFFECTING PARTS OF THE EAST AND
SOUTH COASTAL SECTIONS OF PUERTO RICO...AS WELL AS THE VIRGIN
ISLANDS. THE ASSOCIATED SURFACE TROUGH WILL CONTINUE TO SLOWLY
MOVE WEST NORTHWEST ACROSS THE LOCAL REGION THROUGH THE LATE
EVENING HOURS AFFECTING THE LOCAL ISLANDS DURING THE DAY. IN THE
UPPER LEVELS HIGH PRESSURE IS SPREAD ACROSS THE CENTRAL AND SOUTHEAST
CARIBBEAN...WITH AN UPPER TROUGH SINKING SOUTHWARD BETWEEN PUERTO
RICO AND THE VIRGIN ISLANDS...THIS IS CREATING AN UPPER LEVEL DIFFLUENT
PATTERN ACROSS THE LOCAL REGION. AT 500 MILLIBARS...AREA OF LOW
PRESSURE NOW CENTERED ACROSS PUERTO RICO AND THE U.S. VIRGIN WILL
LINGER ACROSS THE REGION TODAY WHILE SLOWLY WEAKENING AND LIFTING
NORTHWEST OF THE AREA BY SUNDAY.
DISCUSSION...
FREQUENT BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ERIKA
WILL CONTINUE TO DEVELOP OFFSHORE AND MOVE INLAND AND AFFECT THE
EAST AND SOUTH COASTAL AREAS OF PUERTO RICO...VIEQUES AND THE
VIRGIN ISLANDS...ESPECIALLY SAINT CROIX...DURING THE REST OF THE
MORNING HOURS. COPIOUS AMOUNTS OF MOISTURE ACCOMPANYING THE SURFACE
TROUGH AIDED BY VERY UNSTABLE MID TO UPPER LEVEL ATMOSPHERE WILL
CREATE VERY UNSTABLE AND ACTIVE WEATHER CONDITIONS ACROSS PUERTO
RICO AND PARTS OF THE VIRGIN ISLANDS DURING THE REST OF THE DAY.
THIS OVERALL SCENARIO WILL CONTINUE THROUGH AT LEAST THE MORNING
HOURS. SHOWER ACTIVITY SHOULD THEN TAPER OFF BEFORE REDEVELOPING
AND SPREADING NORTHWARDS ACROSS THE NORTH AND NORTHWEST SECTIONS
OF PUERTO RICO DURING THE AFTERNOON HOURS. EXPECT ACTIVITY ACROSS
THE VIRGIN ISLANDS TO DECREASE DURING THE AFTERNOON WITH A GRADUAL
IMPROVEMENT EXPECTED ACROSS ALL ISLANDS SUNDAY INTO MONDAY. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EAST AND SOUTH COASTAL AREAS
OF PUERTO RICO...AS WELL AS VIEQUES AND THE ISLANDS OF SAINT CROIX.
DUE TO SATURATED SOILS AND LOOSE TERRAIN MUDSLIDES REMAIN POSSIBLE
AREAS OF STEEP TERRAIN.
AVIATION...
A LARGE AREA CLOUDINESS ACROSS THE NORTHEAST CARIBBEAN...WILL
CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL ISLANDS AND ALL LOCAL TAF SITES DURING THE NEXT 24 HOURS.
EXPECT AREAS OF SHRA AND TSRA TO DEVELOP EARLY IN THE MORNING
PRODUCING PERIODS OF MVFR OR EVEN IFR CONDITIONS ACROSS TIST...TISX
AND TJPS UNTIL AT LEAST BY 05/1600Z. THIS MOISTURE WILL PROPAGATE
SLOWLY NORTHWESTWARD PRODUCING INTERMITTENT PERIODS OF MVFR
CONDITIONS ACROSS THE REST OF THE LOCAL TAF SITES AFTER 04/1600Z.
PERIODS OF SHRA AND TSRA WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. TJSJ 05/000Z SOUNDING INDICATED A LIGHT
SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K FEET...BECOMING
FROM THE NORTHEAST BUT STILL LIGHTEST FROM 10-25K FEET AND THEN FROM
THE WEST AND STRONGER ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 78 92 78 / 90 50 40 30
STT 87 81 89 80 / 100 50 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR EASTERN
INTERIOR-NORTHEAST-PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-
VIEQUES.
VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR ST CROIX.
&&
93/64Hazardous weather outlook, Sep 5, 6:00 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 700 AM AST SAT SEP 5 2009 AMZ710>745-PRZ001>013-061100- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 700 AM AST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS LARGE AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND EASTERN SECTIONS OF PUERTO RICO INCLUDING VIEQUES AND CULEBRA... DURING THE REST OF THE MORNING HOURS AND ACROSS WESTERN...INTERIOR AND NORTHERN PUERTO RICO THIS AFTERNOON AND EVENING. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR VIEQUES...EASTERN AND SOUTHERN SECTIONS OF PUERTO RICO THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING POSSIBLE ON EACH DAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME. AMZ715-725-VIZ001-002-061100- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 700 AM AST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS LARGE AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT...BUT ESPECIALLY ACROSS ST CROIX. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ST CROIX THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING POSSIBLE ON EACH DAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.
In the hours before
Local storm report, Sep 5, 7:57 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
857 AM AST SAT SEP 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM FLASH FLOOD CAROLINA 18.41N 65.98W
09/05/2009 CAROLINA PR EMERGENCY MNGR
HEAVY RAINFALL CAUSED MUDSLIDES IN SECTOR LOS CANOS...
URBAN FLOODING OF ROADS 887...856...853. PARTS OF
AVENIDAS ROBERTO CLEMENTE AND CEVERO QUINONES ARE ALSO
FLOODED AND IMPASSABLE.
&&
RMITCHELThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:12 PM CDT | Areal Flood Advisory | JSJ | 93 min | |
| Sep 4, 8:50 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 4, 8:54 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 2:18 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Sep 5, 2:32 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Sep 5, 3:16 AM CDT | Flash Flood Warning | JSJ | 119 min | |
| Sep 5, 3:24 AM CDT | Flash Flood Warning | JSJ | 111 min | |
| Sep 5, 3:51 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 4:06 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 5:00 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 5:06 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 5:06 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 6:21 AM CDT | Special Marine Warning | JSJ | 84 min | |
| Sep 5, 6:23 AM CDT | Areal Flood Advisory | JSJ | 99 min | |
| Sep 5, 6:24 AM CDT | Special Marine Warning | JSJ | 36 min | |
| Sep 5, 6:55 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Sep 5, 6:59 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 7:10 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 5, 8:22 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 8:53 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 5, 9:39 AM CDT | Special Marine Warning | JSJ | 111 min | |
| Sep 5, 9:45 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 10:03 AM CDT | Areal Flood Warning | JSJ | 7 hr | |
| Sep 5, 6:10 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.